|CD4 350, VL 1816, 26% -Start?
Mar 14, 2010
Hello Drs. Young and McGowan,
I would like your views on whether I should start meds. I'm 49, male, and have been positive since 2004. As you see from the title, my latest CD4 count is 350. This is the first time it's been that low. (Previously in the 480-560 range for the last couple years.) My VL has always been either very low or undetectable, so 1,816 is typical or maybe a little high for me. My CD4% has recently dropped from around 31 or 32 to 26 now.
I know that treatment is recommended when the CD4 count drops to 350. I also realize that this is just one set of numbers, and my VL is very low. What would be your advice in this situation?
Thanks in advance for your response.
Response from Dr. McGowan
Thanks for your question.
I cannot speak for Ben but I would recommend starting treatment (and I would guess he would too). The current treatment guidelines (as of December 2009) recommend treatment with CD4 of 500 or below, and half of the expert panel recommended treatment even above 500 as long as the person were willing to take the meds everyday. There has been a decline in time of your CD4 and CD4% which indicates that the immune system is being affected by the virus. In addition, even though your viral load is low, the virus is able to cause inflammation that can damage the organs of your body over time. This may be even more likely with a low viral load because your immune system is really revved up to keep the virus in check. Think of it as direct damage from the virus and "co-lateral" damage from the over active and out of balance immune system. So I think, if you are ready, it would be a good time to get started on treatment and get the balance back in the immune system. Best, Joe
Re:why the same lab contains different cut off OD's for the elisa.
- Chance Of Getting HIV From Oral Sex
- Does Itchy Rash Mean I Have Hiv?
- Is Chills A Symptom Of Acute HIV Infection?
- Blood In Urine After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Fever After Sex With Hooker Worried I Have HIV
- Itchy Testicles After Masturbation Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.